Geometry & Topology

Homotopy completion and topological Quillen homology of structured ring spectra

John E Harper and Kathryn Hess

Full-text: Open access

Abstract

Working in the context of symmetric spectra, we describe and study a homotopy completion tower for algebras and left modules over operads in the category of modules over a commutative ring spectrum (eg structured ring spectra). We prove a strong convergence theorem that shows that for 0–connected algebras and modules over a (1)–connected operad, the homotopy completion tower interpolates (in a strong sense) between topological Quillen homology and the identity functor.

By systematically exploiting strong convergence, we prove several theorems concerning the topological Quillen homology of algebras and modules over operads. These include a theorem relating finiteness properties of topological Quillen homology groups and homotopy groups that can be thought of as a spectral algebra analog of Serre’s finiteness theorem for spaces and H R Miller’s boundedness result for simplicial commutative rings (but in reverse form). We also prove absolute and relative Hurewicz Theorems and a corresponding Whitehead Theorem for topological Quillen homology. Furthermore, we prove a rigidification theorem, which we use to describe completion with respect to topological Quillen homology (or TQ–completion). The TQ–completion construction can be thought of as a spectral algebra analog of Sullivan’s localization and completion of spaces, Bousfield and Kan’s completion of spaces with respect to homology and Carlsson’s and Arone and Kankaanrinta’s completion and localization of spaces with respect to stable homotopy. We prove analogous results for algebras and left modules over operads in unbounded chain complexes.

Article information

Source
Geom. Topol., Volume 17, Number 3 (2013), 1325-1416.

Dates
Received: 6 February 2011
Revised: 4 December 2012
Accepted: 20 January 2013
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513732610

Digital Object Identifier
doi:10.2140/gt.2013.17.1325

Mathematical Reviews number (MathSciNet)
MR3073927

Zentralblatt MATH identifier
1270.18025

Subjects
Primary: 18G55: Homotopical algebra 55P43: Spectra with additional structure ($E_\infty$, $A_\infty$, ring spectra, etc.) 55P48: Loop space machines, operads [See also 18D50] 55U35: Abstract and axiomatic homotopy theory

Keywords
topological Quillen homology symmetric spectra structured ring spectra spectral algebra completion operads model category

Citation

Harper, John E; Hess, Kathryn. Homotopy completion and topological Quillen homology of structured ring spectra. Geom. Topol. 17 (2013), no. 3, 1325--1416. doi:10.2140/gt.2013.17.1325. https://projecteuclid.org/euclid.gt/1513732610


Export citation

References

  • M André, Homologie des algèbres commutatives, Grundlehren der Math. Wissenschaften 206, Springer, Berlin (1974)
  • G Arone, M Ching, Operads and chain rules for the calculus of functors, Astérisque 338, Soc. Math. France, Paris (2011) 158
  • G Arone, M Kankaanrinta, A functorial model for iterated Snaith splitting with applications to calculus of functors, from: “Stable and unstable homotopy”, (W G Dwyer, S Halperin, R Kane, S O Kochman, M E Mahowald, P S Selick, editors), Fields Inst. Commun. 19, Amer. Math. Soc. (1998) 1–30
  • A Baker, H Gilmour, P Reinhard, Topological André–Quillen homology for cellular commutative $S$–algebras, Abh. Math. Semin. Univ. Hambg. 78 (2008) 27–50
  • A Baker, B Richter, editors, Structured ring spectra, London Math. Soc. Lecture Note Ser. 315, Cambridge University Press (2004)
  • M Basterra, André–Quillen cohomology of commutative $S$–algebras, J. Pure Appl. Algebra 144 (1999) 111–143
  • M Basterra, M A Mandell, Homology and cohomology of $E\sb \infty$ ring spectra, Math. Z. 249 (2005) 903–944
  • M Basterra, M A Mandell, Homology of $E\sb n$ ring spectra and iterated THH, Algebr. Geom. Topol. 11 (2011) 939–981
  • A K Bousfield, D M Kan, Homotopy limits, completions and localizations, Lecture Notes in Mathematics 304, Springer, Berlin (1972)
  • G Carlsson, Equivariant stable homotopy and Sullivan's conjecture, Invent. Math. 103 (1991) 497–525
  • G Carlsson, Derived completions in stable homotopy theory, J. Pure Appl. Algebra 212 (2008) 550–577
  • D Chataur, J L Rodríguez, J Scherer, Realizing operadic plus-constructions as nullifications, $K$–Theory 33 (2004) 1–21
  • M Ching, Bar-cobar duality for operads in stable homotopy theory, J. Topol. 5 (2012) 39–80
  • D Dugger, D C Isaksen, Topological hypercovers and $\mathbb A^1$–realizations, Math. Z. 246 (2004) 667–689
  • W G Dwyer, Strong convergence of the Eilenberg–Moore spectral sequence, Topology 13 (1974) 255–265
  • W G Dwyer, J P C Greenlees, S Iyengar, Duality in algebra and topology, Adv. Math. 200 (2006) 357–402
  • W G Dwyer, J Spaliński, Homotopy theories and model categories, from: “Handbook of algebraic topology”, (I M James, editor), North-Holland, Amsterdam (1995) 73–126
  • A D Elmendorf, I Kriz, M A Mandell, J P May, Rings, modules, and algebras in stable homotopy theory, Math. Surv. Monogr. 47, Amer. Math. Soc. (1997)
  • A D Elmendorf, M A Mandell, Rings, modules, and algebras in infinite loop space theory, Adv. Math. 205 (2006) 163–228
  • B Fresse, Lie theory of formal groups over an operad, J. Algebra 202 (1998) 455–511
  • B Fresse, Koszul duality of operads and homology of partition posets, from: “Homotopy theory: relations with algebraic geometry, group cohomology, and algebraic $K$–theory”, (P Goerss, S Priddy, editors), Contemp. Math. 346, Amer. Math. Soc. (2004) 115–215
  • B Fresse, Modules over operads and functors, Lecture Notes in Mathematics 1967, Springer, Berlin (2009)
  • V Ginzburg, M Kapranov, Koszul duality for operads, Duke Math. J. 76 (1994) 203–272
  • P G Goerss, On the André–Quillen cohomology of commutative ${\mathbf F}_2$–algebras, Astérisque 186, Soc. Math. France, Paris (1990) 169
  • P G Goerss, M J Hopkins, André–Quillen (co)-homology for simplicial algebras over simplicial operads, from: “Une dégustation topologique: Homotopy theory in the Swiss Alps”, (D Arlettaz, K Hess, editors), Contemp. Math. 265, Amer. Math. Soc. (2000) 41–85
  • P G Goerss, M J Hopkins, Moduli spaces of commutative ring spectra, from: “Structured ring spectra”, (A Baker, B Richter, editors), London Math. Soc. Lecture Note Ser. 315, Cambridge Univ. Press (2004) 151–200
  • P G Goerss, J F Jardine, Simplicial homotopy theory, Progress in Mathematics 174, Birkhäuser, Basel (1999)
  • P Goerss, K Schemmerhorn, Model categories and simplicial methods, from: “Interactions between homotopy theory and algebra”, (L L Avramov, J D Christensen, W G Dwyer, M A Mandell, B E Shipley, editors), Contemp. Math. 436, Amer. Math. Soc. (2007) 3–49
  • T G Goodwillie, Calculus, II: Analytic functors, $K$–Theory 5 (1991/92) 295–332
  • T G Goodwillie, Calculus, III: Taylor series, Geom. Topol. 7 (2003) 645–711
  • J E Harper, Homotopy theory of modules over operads in symmetric spectra, Algebr. Geom. Topol. 9 (2009) 1637–1680
  • J E Harper, Bar constructions and Quillen homology of modules over operads, Algebr. Geom. Topol. 10 (2010) 87–136
  • J E Harper, Homotopy theory of modules over operads and non-$\Sigma$ operads in monoidal model categories, J. Pure Appl. Algebra 214 (2010) 1407–1434
  • K Hess, A general framework for homotopic descent and codescent (2010)
  • V Hinich, Homological algebra of homotopy algebras, Comm. Algebra 25 (1997) 3291–3323
  • P S Hirschhorn, Model categories and their localizations, Math. Surv. Monogr. 99, Amer. Math. Soc. (2003)
  • J Hornbostel, Preorientations of the derived motivic multiplicative group (2011)
  • M Hovey, Model categories, Math. Surv. Monogr. 63, Amer. Math. Soc. (1999)
  • M Hovey, B Shipley, J Smith, Symmetric spectra, J. Amer. Math. Soc. 13 (2000) 149–208
  • J F Jardine, Generalized étale cohomology theories, Progress in Mathematics 146, Birkhäuser, Basel (1997)
  • B Johnson, R McCarthy, Deriving calculus with cotriples, Trans. Amer. Math. Soc. 356 (2004) 757–803
  • I Kříž, J P May, Operads, algebras, modules and motives, Astérisque 233, Soc. Math. France, Paris (1995) iv+145pp
  • N J Kuhn, Localization of André–Quillen–Goodwillie towers, and the periodic homology of infinite loopspaces, Adv. Math. 201 (2006) 318–378
  • N J Kuhn, Goodwillie towers and chromatic homotopy: An overview, from: “Proceedings of the Nishida Fest”, (M Ando, N Minami, J Morava, W S Wilson, editors), Geom. Topol. Monogr. 10 (2007) 245–279
  • T Lawson, The plus-construction, Bousfield localization, and derived completion, J. Pure Appl. Algebra 214 (2010) 596–604
  • A Lazarev, Cohomology theories for highly structured ring spectra, from: “Structured ring spectra”, (A Baker, B Richter, editors), London Math. Soc. Lecture Note Ser. 315, Cambridge Univ. Press (2004) 201–231
  • M Livernet, Homotopie rationnelle des algèbres sur une opérade, PhD thesis, Université Louis Pasteur (1998) Available at \setbox0\makeatletter\@url http://tinyurl.com/n825c6x {\unhbox0
  • M Livernet, On a plus-construction for algebras over an operad, $K$–Theory 18 (1999) 317–337
  • S Mac Lane, Homology, Grundlehren der Mathematischen Wissenschaften 114, Academic, New York (1963)
  • S Mac Lane, Categories for the working mathematician, 2nd edition, Graduate Texts in Mathematics 5, Springer, New York (1998)
  • M A Mandell, $E\sb \infty$ algebras and $p$–adic homotopy theory, Topology 40 (2001) 43–94
  • M A Mandell, Topological André–Quillen cohomology and $E\sb \infty$ André–Quillen cohomology, Adv. Math. 177 (2003) 227–279
  • M A Mandell, J P May, S Schwede, B Shipley, Model categories of diagram spectra, Proc. London Math. Soc. $(3)$ 82 (2001) 441–512
  • R McCarthy, V Minasian, On triples, operads, and generalized homogeneous functors
  • J McClure, R Schwänzl, R Vogt, THH$(R)\cong R\otimes S\sp 1$ for $E\sb \infty$ ring spectra, J. Pure Appl. Algebra 121 (1997) 137–159
  • J E McClure, J H Smith, A solution of Deligne's Hochschild cohomology conjecture, from: “Recent progress in homotopy theory”, (D M Davis, J Morava, G Nishida, W S Wilson, N Yagita, editors), Contemp. Math. 293, Amer. Math. Soc. (2002) 153–193
  • H Miller, The Sullivan conjecture on maps from classifying spaces, Ann. of Math. $(2)$ 120 (1984) 39–87 Correction in 121:3 (1985) 605–609
  • V Minasian, André–Quillen spectral sequence for THH, Topology Appl. 129 (2003) 273–280
  • D G Quillen, Homotopical algebra, Lecture Notes in Mathematics 43, Springer, Berlin (1967)
  • D Quillen, On the (co-) homology of commutative rings, from: “Applications of Categorical Algebra”, (A Heller, editor), Proc. Sympos. Pure Math. 17, Amer. Math. Soc., Providence, R.I. (1970) 65–87
  • C W Rezk, Spaces of algebra structures and cohomology of operads, PhD thesis, Massachusetts Institute of Technology (1996) Available at \setbox0\makeatletter\@url http://dspace.mit.edu/bitstream/handle/1721.1/41793/36023226.pdf {\unhbox0
  • B Richter, An Atiyah–Hirzebruch spectral sequence for topological André–Quillen homology, J. Pure Appl. Algebra 171 (2002) 59–66
  • J Rognes, Galois extensions of structured ring spectra: Stably dualizable groups, Mem. Amer. Math. Soc. 192, Amer. Math. Soc. (2008)
  • J Rognes, Topological logarithmic structures, from: “New topological contexts for Galois theory and algebraic geometry”, (A Baker, B Richter, editors), Geom. Topol. Monogr. 16 (2009) 401–544
  • S Schwede, Spectra in model categories and applications to the algebraic cotangent complex, J. Pure Appl. Algebra 120 (1997) 77–104
  • S Schwede, $S$–modules and symmetric spectra, Math. Ann. 319 (2001) 517–532
  • S Schwede, Stable homotopy of algebraic theories, Topology 40 (2001) 1–41
  • S Schwede, An untitled book project about symmetric spectra, preprint (2007) Available at \setbox0\makeatletter\@url http://www.math.uni-bonn.de/people/schwede/SymSpec.pdf {\unhbox0
  • S Schwede, On the homotopy groups of symmetric spectra, Geom. Topol. 12 (2008) 1313–1344
  • S Schwede, B E Shipley, Algebras and modules in monoidal model categories, Proc. London Math. Soc. $(3)$ 80 (2000) 491–511
  • B Shipley, A convenient model category for commutative ring spectra, from: “Homotopy theory: Relations with algebraic geometry, group cohomology, and algebraic $K$–theory”, (P Goerss, S Priddy, editors), Contemp. Math. 346, Amer. Math. Soc. (2004) 473–483
  • D Sullivan, Geometric topology, I: Localization, periodicity, and Galois symmetry, Massachusetts Institute of Technology, Cambridge, MA (1971)
  • D Sullivan, Genetics of homotopy theory and the Adams conjecture, Ann. of Math. $(2)$ 100 (1974) 1–79
  • J M Turner, On simplicial commutative algebras with vanishing André–Quillen homology, Invent. Math. 142 (2000) 547–558
  • C A Weibel, An introduction to homological algebra, Cambridge Studies in Advanced Mathematics 38, Cambridge University Press (1994)